Lake Huron, 2019

Marine Thunderstorm Wind in Lake Huron, May 19, 2019

May 19, 2019 · NWS DTX · 1 event in 1 county or zone

A thunderstorm over Lake Huron near Fort Gratiot produced a 40 knot wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm over Lake Huron near Fort Gratiot produced a 40 knot wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 19, 2:11 PM EST, 19 minutes earlier.

Area forecast discussion, May 19, 2:11 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
311 PM EDT Sun May 19 2019

.DISCUSSION...

Convection anchored to the incoming H5 wind max and lead mid-level
isentropic ascent is unfolding in a manner consistent with
expectations thus far this afternoon. Updraft intensity is limited
due to poor lapse rates while storms have increasingly been able to
root in the boundary layer with eastward progress. A couple of cells
have demonstrated organized low-level rotation indicative of an
environment supportive of weak tornado threat as well. The
convection will maintain this character until it exits east by about
4pm.

Stratiform rain with a few embedded convective elements will trail
the current broken convective line and likely linger in some fashion
until at least 6pm local time. Boundary layer recovery is underway
in the wake of this line as temperatures are back in the 70s along
the Lake Michigan shoreline and far northwest Indiana. Although
improved insolation won't reach SE Michigan until late in the
diurnal cycle, the strong southwesterly wind field may be sufficient
to advect modest instability into the CWA even as solar heating
wanes. Improved mid-level forcing associated with the incoming PV
anomaly may provide an added boost as well. Convection entering our
westernmost counties during this period will encounter hodographs
exhibiting noticeably more 0-1km curvature than suggested by
yesterday's progs. Thus, while any SW-NE moving convection which
organizes perpendicular to the mean wind vector will likely still
acquire a character similar to this afternoon's activity in the
Thumb, cells with a stronger eastward component may benefit from
improved & more accessible 0-1km SRH (250+ j/kg) not present with
this afternoon's activity. Thus, both a wind and tornado threat will
exist mainly west of US-23 in the aforementioned time window. The
same wind/tor threat also exists for locations east of US-23 but
carries more uncertainty due to instability/time of day concerns,
the exception being the southernmost tier of counties where surface
instability climatologically persists longer.

Cold front readily apparent in regional obs defined by a transition
to deep layer westerly flow and temperatures in the 40s and low 50s
over the Upper MS River Valley at press time. 850mb temps behind the
front will fall into the mid single digits by Monday morning and
near 0C by Mon aftn. Ongoing cold advection and abundant boundary
layer clouds will limit temperatures to the 50s to go along with
gusty westerly winds. Little change in the existing airmass by early
Tuesday morning, but increasing confluent flow aloft will scour out
clouds and allow temps rebound into the mid 60s.

A ridge of high pressure will be over the Great Lakes region
throughout the day Tuesday before sliding eastward into Canada
Tuesday night into Wednesday morning. The warm front from a strong
surface low over the plains begins to move into SE MI late afternoon
into evening Wednesday. This will bring shower and thunderstorm
chances during that same timeframe. The front will advect much
warmer air into the area with summer-like temperatures Thursday and
Friday. Shower and storm chances return Thursday night through
Saturday as a weak shortwave south of the Hudson Bay tracks eastward
and an additional low begins to develop over the plains and move
north-northeast.

&&

.MARINE...

Low pressure will travel northeast from Lake Michigan into the
Georgian Bay tonight which will allow southerly winds to hold across
the lakes, gusting up to 20-25 knots at times. This increase in wind
speed has resulted in the issuance of small craft advisories for the
shorelines of Lake Huron, Lake St. Clair, and the western shoreline
of Lake Erie. Lingering warm front may also result in marine fog.
The passage of the low pressure system will then drive a cold front
across the Great Lakes late tonight and overnight, eventually
shifting winds from the south to the west/southwest. Both the warmer
air and and passage of the cold front will bring the chance for
showers and thunderstorms, some strong, this afternoon and evening.
Otherwise, breezy westerly conditions will fill in behind the cold
front tomorrow morning and afternoon, gusting up to 20-25 knots,
which may result in another issuance of small craft advisories.

&&

.HYDROLOGY...

Rain and thunderstorm chances continue this afternoon and evening as
a low pressure system travels northeast tonight from Lake Michigan
into the Georgian Bay. Due to the scattered nature and varying
strength of storms, rainfall amounts will be highly variable across
SE MI. In general, a tenth to a half-inch of accumulation will be
possible with today's precipitation, with isolated amounts up to or
in excess of an inch possible with any strong thunderstorms.
Otherwise, all precipitation is expected to move out of the area
after Midnight, leading to a dry Monday.

Lastly, flooding concerns continue along Lake St. Clair shorelines
this afternoon into tonight as gusty winds hold from the south. Wind
direction will drive waters northward with the already high lake
levels to result in lakeshore flooding concerns from Lake St. Clair
Metropark north to Anchor Bay and across to Harsens Island.

&&

.PREV DISCUSSION...
Issued at 1249 PM EDT Sun May 19 2019

AVIATION...

Showers and scattered thunderstorms will advance across the Se Mi
terminals during the 17 to 21Z time frame. This region of
convection is associated by a plume of low-mid level moisture
advection in advance of an upper level short wave. These showers and
scattered thunderstorms will likely result in a high degree of
variability in both winds and ceilings during the latter half of the
afternoon/early evening hours. There will be another opportunity for
thunderstorms in the 23Z to 02Z time frame ahead of a strong cold
front. The coverage and strength of these storms will be dependent
upon degree of late day destabilization or advection of instability
into the area from the southwest. The passage of the sfc cold front
late this evening will be marked by a veering of the winds toward
the west-southwest. Low level moisture advection within the post
frontal cold air advection is then expected to result in the
development of an MVFR stratus deck toward daybreak Monday.

For DTW...The most probable time periods for thunderstorms across
the metro airspace will be from 18/19Z through roughly 21, possibly
22Z. The duration of any convection later in the evening (01 - 02Z)
will be brief. While there is fairly high confidence that evening
convection will redevelop to the west early this evening, how well
that convection hold together as it approaches metro after 00Z
remains questionable as there is a chance for the storms to weaken
due to the potential for lower instability across metro Detroit.

DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings at or below 5000 feet this afternoon and
  tonight. High Monday morning and afternoon.

* Moderate in thunderstorms this afternoon and evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 4 AM EDT Monday for MIZ063-070.

Lake Huron...Small Craft Advisory until 8 PM EDT this evening for LHZ421-422-
     441>443.

Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.

&&

DISCUSSION...JVC/KDK
MARINE.......SC
HYDROLOGY....SC
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 19, 3:09 AM EST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
409 AM EDT Sun May 19 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-200900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
409 AM EDT Sun May 19 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today. There remains a slight risk that
some of these storms will be severe, mainly between 2pm and 10pm.
Storm motion will be from southwest to northeast at 50 mph. The
primary threat from these storms will be wind gusts to 60 mph.

Lakeshore Flood Advisories are also in effect for Macomb and St Clair
counties as gusty south winds develop and push already high water
levels even higher along the shoreline. Refer to the latest coastal
hazard message for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...Please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-200900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
409 AM EDT Sun May 19 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Thunderstorms are likely today. There remains a slight risk that
some of these storms will be severe, mainly between 2pm and 10pm.
Storm motion will be from southwest to northeast at 50 knots. The
primary threat from these storms will be wind gusts to 50 knots or
more.

Small Craft Advisories are in effect for all nearshore zones later
today, including Lake St Clair. Refer to the latest marine weather
message for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, May 19, 12:37 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
137 PM EDT Sun May 19 2019

MIZ069-075-076-191815-
Oakland-Washtenaw-Wayne-
137 PM EDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WAYNE...
SOUTHERN OAKLAND AND NORTHEASTERN WASHTENAW COUNTIES...

At 136 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near South Lyon to near Saline. Movement
was northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Salem and Whitmore Lake around 140 PM EDT.
  South Lyon around 145 PM EDT.
  Ypsilanti and Dixboro around 150 PM EDT.
  Novi around 200 PM EDT.
  Canton around 210 PM EDT.
  Livonia and Northville around 215 PM EDT.

Other locations impacted by these storms include Franklin, Plymouth,
Berkley, New Hudson, Lathrup Village, Bingham Farms, Farmington
Hills, Beverly Hills, Farmington and Wixom.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4218 8380 4243 8374 4243 8366 4253 8367
      4253 8308
TIME...MOT...LOC 1736Z 231DEG 30KT 4243 8367 4221 8377

AM
Special weather statement, May 19, 1:07 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
207 PM EDT Sun May 19 2019

MIZ069-076-191845-
Oakland-Wayne-
207 PM EDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WAYNE AND
SOUTHEASTERN OAKLAND COUNTIES...

At 206 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near West Bloomfield to near Livonia.
Movement was northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  West Bloomfield around 210 PM EDT.
  Pontiac around 220 PM EDT.
  Southfield and Birmingham around 225 PM EDT.
  Royal Oak and Rochester around 230 PM EDT.
  Troy around 235 PM EDT.
  Sterling Heights around 245 PM EDT.

Other locations impacted by these storms include Rochester Hills,
Franklin, Keego Harbor, Orchard Lake, Plymouth, Clawson, Berkley,
Sylvan Lake, Lathrup Village and Auburn Hills.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4231 8353 4256 8347 4278 8310 4253 8308
TIME...MOT...LOC 1806Z 231DEG 40KT 4253 8340 4239 8342

AM
Special weather statement, May 19, 1:32 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
232 PM EDT Sun May 19 2019

MIZ069-070-076-191915-
Macomb-Oakland-Wayne-
232 PM EDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WAYNE...
SOUTHEASTERN OAKLAND AND SOUTHWESTERN MACOMB COUNTIES...

At 231 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Detroit Zoo to near Romulus.
Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Southfield around 235 PM EDT.
  Royal Oak and Detroit Zoo around 240 PM EDT.
  Warren and Troy around 250 PM EDT.
  Dearborn around 300 PM EDT.
  Sterling Heights around 305 PM EDT.

Other locations impacted by these storms include Inkster, Highland
Park, Madison Heights, Redford, Berkley, Oak Park, Garden City, Hazel
Park, Northeast Detroit and Wayne.

LAT...LON 4256 8307 4245 8299 4224 8339 4235 8351
      4251 8318
TIME...MOT...LOC 1831Z 241DEG 23KT 4247 8321 4226 8338

AM
Special weather statement, May 19, 1:41 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
241 PM EDT Sun May 19 2019

MIZ070-191930-
Macomb-
241 PM EDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MACOMB COUNTY...

At 241 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Almont to near Romeo to
near Macomb Township to Sterling Heights. Movement was northeast at
35 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Romeo around 245 PM EDT.
  Macomb Township around 250 PM EDT.
  Mount Clemens and Armada around 255 PM EDT.
  New Baltimore, Richmond and Memphis around 305 PM EDT.

Other locations impacted by these storms include New Haven, Shelby
Township, Ray Center, Chesterfield Township, Clinton Township,
Fraser, Utica, Washington and Roseville.

LAT...LON 4248 8301 4289 8310 4290 8274 4271 8273
      4269 8271 4266 8271
TIME...MOT...LOC 1841Z 243DEG 31KT 4283 8306 4277 8301 4264 8300 4255
8304

AM
Special weather statement, May 19, 1:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
245 PM EDT Sun May 19 2019

MIZ063-070-191930-
Macomb MI-St. Clair MI-
245 PM EDT Sun May 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MACOMB AND EASTERN ST.
CLAIR COUNTIES UNTIL 330 PM EDT...

At 245 PM EDT, Doppler radar indicated a strong thunderstorm over
Macomb Township, or 7 miles north of Mount Clemens, moving east at 50
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This strong thunderstorm will be near...
  New Baltimore and Richmond around 300 PM EDT.
  Marine City around 310 PM EDT.
  St. Clair around 315 PM EDT.
  Marysville around 320 PM EDT.

Other locations impacted by this storm include Anchorville, Adair,
Shelby Township, Rattle Run, Ray Center, Smiths Creek, Washington,
Fair Haven, Wadhams and Fort Gratiot.

LAT...LON 4298 8238 4293 8246 4281 8248 4276 8247
      4267 8251 4263 8251 4255 8259 4256 8264
      4252 8269 4254 8276 4254 8278 4259 8300
      4276 8307 4308 8248
TIME...MOT...LOC 1845Z 253DEG 42KT 4270 8294

SC
Local storm report, May 19, 2:03 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
303 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     6 NW FLINT              43.07N 83.79W
05/19/2019                   Genesee            MI   EMERGENCY MNGR

            TREE DOWN

0156 PM     TSTM WND DMG     4 SSE CLIO              43.12N 83.70W
05/19/2019                   Genesee            MI   EMERGENCY MNGR

            TREE DOWN ACROSS HOUSE IN MT MORRIS CITY, NO INJURIES
            REPORTED.

&&

SP

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
May 19, 2:30 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Fort Gratiot Wlon Station (Ftgm4)
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.010, -82.420

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2019Every state in 2019This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824420.